Saturday, August 1, 2015

FDA warns of facture risk from osteoporosis drugs

The Food and Drug Administration announced Wednesday that it would require label changes to bisphosphonates - the class of drugs prescribed to treat osteoporosis in postmenopausal women - to ward of an apparent increased risk of rare thigh fractures from the medications. The FDA noted that the factures of the femur are uncommon, accounting for less than 1 percent of hip and thigh fractures. The federal drug agency stated "Although it is not clear if bisphosphonates are the cause, these unusual femur fractures have been predominantly reported in patients taking" the drugs.

FDA warns of facture risk from osteoporosis drugs

0 comments

The Food and Drug Administration announced Wednesday that it would require label changes to bisphosphonates – the class of drugs prescribed to treat osteoporosis in postmenopausal women – to warn of an apparent increased risk of rare thigh fractures from the medications.

The FDA noted that the factures of the femur are uncommon, accounting for less than 1 percent of hip and thigh fractures. The federal drug agency stated “Although it is not clear if bisphosphonates are the cause, these unusual femur fractures have been predominantly reported in patients taking” the drugs.

The drugs affected by the change are only those approved by the FDA to treat osteoporosis. These include: Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax+D, Reclast, Skelid, and Zometa and their generic versions.

“Although the optimal duration of bisphosphonate use for osteoporosis is unknown, these atypical fractures may be related to long-term term bisphosphonate use,” the FDA added. “These actions are part of an ongoing safety review of bisphosphonate use.”

The FDA provided the following information for patients now using the medications:

Continue to take your medication unless you are told to stop by your healthcare professional.
Talk to your healthcare professional if you develop new hip or thigh pain (commonly described as dull or aching pain), or have any concerns with your medications.

To check out more Check Up items go to www.philly.com/checkup.

0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
letter icon Newsletter